Alert archive / Kansas / Fire Weather Watches in 2021

Fire Weather Watch 4, NWS Wichita, KS

March 9, 202113 counties in Kansas

NWS Wichita, KS issued this fire weather watch at Mar 9, 2021, 3:25 AM CST for 13 counties in Kansas. It took effect at Mar 10, 2021, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 9, 2021, 3:25 AM CST (09:25 UTC)
In effect from
Mar 10, 2021, 12:00 PM CST
Expired
Mar 9, 2021, 3:47 PM CST
In force
Issued by
NWS Wichita, KS

Counties Barton County, KS, Butler County, KS, Chase County, KS, Ellsworth County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Saline County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 72 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.4 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2551 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
188 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

043 
WWUS83 KICT 090925
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
325 AM CST Tue Mar 9 2021

KSZ033-047>053-067>069-082-083-100030-
/O.NEW.KICT.FW.A.0004.210310T1800Z-210311T0100Z/
Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-
Harvey-Butler-Kingman-Sedgwick-
325 AM CST Tue Mar 9 2021

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 033...047...048...049...050...051...052...053...
067...068...069...082 AND 083...

The National Weather Service in Wichita has issued a Fire Weather
Watch for extreme grassland fire danger, which is in effect from
Wednesday afternoon through Wednesday evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 19 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

Metzger
1 follow-up statement
241 
WWUS83 KICT 092147
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
347 PM CST Tue Mar 9 2021

KSZ033-047>053-067>069-082-083-101300-
/O.UPG.KICT.FW.A.0004.210310T1800Z-210311T0100Z/
/O.NEW.KICT.FW.W.0007.210310T1700Z-210311T0100Z/
Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-Reno-
Harvey-Butler-Kingman-Sedgwick-
347 PM CST Tue Mar 9 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST WEDNESDAY
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 033...
047...048...049...050...051...052...053...067...068...069...
082 AND 083...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM to 7 PM CST Wednesday. The Fire Weather Watch is no
longer in effect.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 20 to 30 mph with gusts up to 45 mph.

* Relative Humidity...As low as 12 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ032-070-071-091>095-098-101300-
/O.NEW.KICT.FW.W.0007.210310T1700Z-210311T0100Z/
Russell-Greenwood-Woodson-Harper-Sumner-Cowley-Elk-Wilson-
Chautauqua-
347 PM CST Tue Mar 9 2021

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM CST WEDNESDAY
FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE WEATHER ZONES 032...
070...071...091...092...093...094...095 AND 098...

The National Weather Service in Wichita has issued a Red Flag
Warning for extreme grassland fire danger, which is in effect
from 11 AM to 7 PM CST Wednesday.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...Southwest 20 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 23 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A red flag warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity and warm temperatures
can contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

KSZ072-096-099-100-101300-
/O.NEW.KICT.FW.A.0005.210310T1700Z-210311T0100Z/
Allen-Neosho-Montgomery-Labette-
347 PM CST Tue Mar 9 2021

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH
WEDNESDAY EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 072...096...099 AND 100...

The National Weather Service in Wichita has issued a Fire Weather
Watch for extreme grassland fire danger, which is in effect from
Wednesday morning through Wednesday evening.

* Extreme Grassland Fire Danger...is possible.

* Winds...South 25 to 30 mph with gusts up to 40 mph.

* Relative Humidity...As low as 48 percent.

* Impacts...Any fires that develop will likely spread rapidly 
  and become very difficult to control. Outdoor burning is not 
  recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A fire weather watch means that critical fire weather conditions
are forecast to occur. Listen for later foThe strongest winds are
  expected on Wednesday from mid morning through the afternoon.
recasts and possible
red flag warnings.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this fire weather watch went out at Mar 8, 11:33 PM CST, 3 hours 52 minutes earlier.

Area forecast discussion, Mar 8, 11:33 PM CST, 3 hours 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1133 PM CST Mon Mar 8 2021

.SHORT TERM...(This evening through Thursday night)
Issued at 309 PM CST Mon Mar 8 2021

Main near term challenge is wind/cloud trends and how warm the
next couple days, then precip/convective chances by Wednesday
night. Moisture on southerly low level flow will increase as we go
into mid-week underneath increasing southwesterly flow aloft as an
upper trof over the eastern Pacific settles southward along the
West coast. Minor perturbations aloft in the flow will stream over
the Plains as a surface front sinks southward into Kansas. It will
remain unseasonably mild and breezy ahead of the front Tuesday
into most of Wednesday. Better elevated low and mid-level moisture
transport by Wednesday afternoon/night will result in modest
instability as it encounters the frontal boundary with decent
cloud bearing shear supporting a few strong/marginally severe
storms into Wednesday night. The southward move/position of the
front is a bit uncertain, though orientation of the boundary to
the flow aloft may lend to locally heavy rainfall somewhere
across the forecast area. Thursday looks like a cooler day, though
most rain chances should exit all but far southeast Kansas with
the front pushing mainly south into Oklahoma by Thursday night.

Darmofal

.LONG TERM...(Friday through Monday)
Issued at 309 PM CST Mon Mar 8 2021

The weekend looks wet though the details of how much and what
type/mode of precipitation are still somewhat in flux. An upper
low looks to migrate slowly eastward Friday across the Southwest
conus into the central/southern Plains on Saturday. Deeper
moisture will flow into and over a nearly stalled frontal boundary
most likely positioned across Oklahoma. Depending on the
orientation/track of the low as it lifts northeastward across the
Plains and Midwest on Sunday into Monday will determine whether
southern/eastern portions of Kansas have a better chance for
thunderstorms and severe potential and/or central Kansas having
some potential for a late season wintry mix. While there remains
enough spread in the medium range ensemble guidance, confidence
remains high that central and eastern Kansas will experience a
multi-day precipitation event, mainly rain from Friday into
Sunday. This combined with some antecedent rainfall prior to the
weekend (ie. Wednesday night), could lead to some lowland and
mainstream flooding issues as well. At this point, the more
unstable warm/moist sector looks to remain south of the area,
which would limit or negate the severe risk. The risk for
significant wintry precip also looks like a low probability at
this point as well. However, being 4-6 days out and March, things
could unfold a bit differently than expected as we near these
periods.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1132 PM CST Mon Mar 8 2021

VFR conditions are expected overnight, with gusty south winds
continuing for most locations.  Hi-rez model solutions and
probabilistic model solutions suggest increasing low level moisture
over OK may lead to some possible SCT-BKN MVFR cigs moving into
south central KS by Tue morning, with KICT seeing the best chance of
the MVFR cigs. So will include a tempo mention for the KICT taf
site. Only expect this MVFR cig to stay around for a few hours, as
daytime mixing scatters out this low level moisture.

Expect gusty south winds again on Tue with some gusts possibly to 30-
35 kts.

Low level moisture looks to increase again for Tue evening across
southeast KS, which will lead to increasing chances of BKN MVFR cigs
for SE KS and the KCNU TAF site.

Ketcham

&&

.FIRE WEATHER...
Issued at 309 PM CST Mon Mar 8 2021

Current Red Flag Warning is marginal in most areas this afternoon
due to clouds limiting temperatures/wind a bit. However plan to
continue for now, though may cancel early before sunset.
Otherwise, higher near surface moisture the next couple days will
also keep the grassland fire danger from reaching extreme values,
though strong and gusty south winds will still support several
hours of very high fire danger each afternoon through Wednesday.
Cooler temperatures and periodic significant rainfall will
mitigate any fire weather concerns from Thursday through the
weekend.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    52  73  57  78 /   0   0  10  10
Hutchinson      51  74  55  79 /   0   0  10  10
Newton          50  72  56  77 /   0   0  10  10
ElDorado        51  72  58  76 /   0   0  10  20
Winfield-KWLD   52  73  59  77 /   0  10  10  20
Russell         49  78  49  74 /   0   0   0   0
Great Bend      49  76  51  76 /   0   0   0   0
Salina          51  75  56  79 /   0   0  10  10
McPherson       50  74  55  78 /   0   0   0  10
Coffeyville     51  71  58  72 /   0  10  10  20
Chanute         51  71  58  72 /   0  10  10  20
Iola            50  70  57  71 /   0   0  10  20
Parsons-KPPF    51  71  59  72 /   0  10  10  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...Ketcham
FIRE WEATHER...KED
Hazardous weather outlook, Mar 8, 6:12 PM CST, 9 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
612 PM CST Mon Mar 8 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-100015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
612 PM CST Mon Mar 8 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very high grassland fire danger is expected again during the
afternoon hours on Tuesday and Wednesday.

There is a chance for strong to marginally severe thunderstorms
Wednesday evening and Wednesday night, mainly along and east of a
Salina to Lyons to Pratt line. The main threats will be to nickel
to quarter size hail and 50 to 60 mph wind gusts. Locally heavy
rainfall is also possible.

Rain chances will increase across the entire area Thursday night
through Sunday. Locally heavy rainfall and periodic chances for
thunderstorms can also be expected, especially across south central
and southeast Kansas. Snow may mix with the rain across central
Kansas, especially late in the weekend, though little if any snow
accumulation is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

KED/Ketcham

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 9, 3:23 AM CSTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more40 hr
Mar 9, 3:47 PM CSTFire Weather WatchICTAllen, Labette, Montgomery, Neosho11 hr
Mar 9, 3:47 PM CSTRed Flag WarningICTBarton, Butler, Chase, Chautauqua, Cowley, Elk and 16 more27 hr

Nearby

Fire Weather Watches in Kansas, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.